New York, 2007

Damaging Winds in New York, July 5, 2007

July 5, 2007 · NWS BGM · 5 events in 3 counties and zones

A warm, humid airmass overspread Central New York ahead of an approaching cold front. Scattered showers and thunderstorms developed, and a few of the storms became severe across the Southern Tier of New York due to better instability and deep layer shear across that area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A warm, humid airmass overspread Central New York ahead of an approaching cold front. Scattered showers and thunderstorms developed, and a few of the storms became severe across the Southern Tier of New York due to better instability and deep layer shear across that area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 5, 12:19 PM EST, 13 minutes earlier.

Area forecast discussion, Jul 5, 12:19 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
119 PM EDT THU JUL 5 2007

.SYNOPSIS...
A COLD FRONT IS EXPECTED TO SLOWLY APPROACH THE AREA TODAY FROM
THE NORTHWEST...THEN MOVE THROUGH THIS EVENING. SHOWERS AND
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AND PERHAPS LAST INTO
THE EVENING HOURS...BEFORE TAPERING OFF.

AN UPPER-LEVEL TROUGH WILL PASS OVER THE REGION FRIDAY...WITH A
FEW MORE SHOWERS OR THUNDERSTORMS POSSIBLE.

THE WEEKEND LOOKS DRIER...AS HIGH PRESSURE BUILDS IN FROM THE WEST.
SEASONABLE TEMPERATURES ARE EXPECTED SATURDAY...WITH READINGS
CLIMBING WELL INTO THE 80S BY SUNDAY AFTERNOON.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SEVERE THUNDERSTORM WATCH 487 HAS BEEN ISSUED UNTIL 00Z FRIDAY.

WIDESPREAD SHOWERS AND THUNDERSTORMS HAVE DEVELOPED PAST HOUR
ACROSS SOUTHERN ONTARIO NEAR THE NORTH SHORE OF LAKE ERIE. THIS
ACTIVITY IS DEVELOPING ALONG POORLY DEFINED COLD FRONT. AS THIS
FRONT SLOWLY PROGRESSES THROUGH FA THIS AFTERNOON/EVENING LOW
LEVEL DESTABILIZATION WILL ENHANCE ACTIVITY AS CAPE APPROACHES
1000 J/KG OVER CENTRAL AND SOUTHERN FA. WITH DEEP LAYER SHEAR
BUT NEARLY UNIDIRECTIONAL FLOW, LINEAR ORGANIZATION IS POSSIBLE
WITH THE POTENTIAL FOR SEVERE STORMS WITH HAIL AND STRONG WINDS.

UPPED POPS TO LIKELY IN THE CENTRAL SOUTHERN TIER, SUSQUEHANNA
REGION AND WESTERN CATSKILLS WITH HIGH CHC POPS NRN FA. REST OF
FORECAST UNCHANGED.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
CONVECTION SHOULD LAST INTO EARLY TONIGHT OVER NORTHEAST PA...DUE
TO SLOWER FRONTAL PASSAGE. ONCE THE FRONT FINALLY GOES
THROUGH...AREAL COVERAGE OF SHOWERS AND STORMS SHOULD QUICKLY
DECREASE. PATCHY FOG SHOULD FORM AGAIN OVERNIGHT.

FRIDAY...AN UPPER-LEVEL TROUGH IS EXPECTED TO COME THROUGH. THIS
FEATURE APPEARS THAT IT WILL STEEPEN LAPSE RATES ALOFT ENOUGH SO
THAT SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...MAINLY DURING
THE PEAK HEATING PERIOD IN THE AFTERNOON.

BY SATURDAY...HEIGHTS ARE FORECAST TO START BUILDING OVER THE
AREA...AS HIGH PRESSURE MOVES IN. THUS...WERE ANTICIPATING MORE
SUNSHINE...WITH NEAR SEASONAL TEMPERATURES FOR EARLY JULY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
FOLLOWED HPC GUIDANCE WITH MINOR CHANGES. MODELS SIMILAR TO
YESTERDAY WITH THE NORTHEAST TROUGH PULLING OUT ALLOWING MORE
ZONAL FLOW TO DEVELOP BY SUNDAY NIGHT. THIS FLOW THEN BECOMES
SOUTHWESTERLY DURING THE EARLY PART OF NEXT WEEK AS TROUGHING DIGS
INTO THE WESTERN GREAT LAKES. THIS WILL BRING A SUMMERY PATTERN TO
THE CWA WITH MODERATING TEMPERATURES AND FREQUENT BOUTS OF
SHRA/TSRA.

A WEAK FRONT PASSES THROUGH THE AREA MONDAY NIGHT AND WASHES OUT
OVER THE AREA...LIKELY PROVIDING A FOCUSING MECHANISM FOR
SHRA/TSRA FOR THE MON-WED TIMEFRAME. TROUGH OVER THE GREAT LAKES
FINALLY PULLS EAST AS WE MOVE TOWARDS THURSDAY...BRINGING A MORE
POTENT COLD FRONT THROUGH THE AREA. THIS WILL BRING A BETTER
CHANCE FOR SHRA/TSRA...ALTHOUGH AT THIS POINT...WILL ONLY CARRY
CHC POPS.

TEMPS IN THE L/M 80S LOOK GOOD THROUGH THE WEEK AS T850 HOVERS
NEAR +15C.

&&

.AVIATION /18Z THURSDAY THROUGH MONDAY/...
MAIN SHORT-TERM CONCERN IS CONVECTION AS ALL SITES EXCEPT ITH
/STILL MVFR LOW CLOUDS/ ARE VFR ATTM. CONVECTION WILL BRING MVFR
/ISOLATED IFR/ RESTRICTIONS...FIRST TO ELM/ITH...THEN TREKING
SOUTH AND EAST. CONVECTION SHOULD LAST 1-2 HOURS AND THEN TAPER
OFF. CURRENT TIMING WOULD BRING CONVECTIVE LINE NEAR KPEO/KDSV TO
KAVP BY 22Z. HOWEVER...WE MAY SEE SOME ISOLATED CONVECTION POP UP
AHEAD OF THE LINE. CONVECTION SHOULD BE DONE AT AVP BY AROUND 1Z.

THIS EVENING...VFR CONDITIONS EXPECTED BEHIND THE CONVECTION
OUTSIDE OF SOME MVFR FOG/HAZE AT AVP. AS WE NEAR MIDNIGHT...FOG
WILL LIKELY DEVELOP THROUGHOUT THE SITES...ALTHOUGH IT MAY WAIT
UNTIL TOWARDS MORNING AT SYR/AVP. IFR FOG LIKELY FOR A TIME AT
ITH/BGM/ELM/AVP.

ON FRIDAY MORNING...EXPECT FOG TO DIMINISH...WITH A SCT 5KFT DECK
DEVELOPING BY MID MORNING.

WINDS ARE GENERALLY SOUTHWEST NEAR 10KTS THIS AFTERNOON /EXCEPT
STRONGER NEAR TSRA/. EXPECT THIS TO CONTINUE UNTIL SUNSET WHEN
WINDS WILL BECOME MORE WESTERLY AND WEAKEN TO LESS THAN 10KTS.

ON FRIDAY...WINDS WILL STRENGTHEN OUT OF THE NORTHWEST TO 10G18KTS.

SHOWERS POSSIBLE AGAIN FRIDAY AFTERNOON WITH THE POTENTIAL FOR
MVFR RESTRICTIONS. SATURDAY/SUNDAY SHOULD BE VFR OUTSIDE OF
POTENTIAL MORNING FOG AT ELM. SOME SHRA/TSRA COULD BRING
RESTRICTIONS BY MONDAY WITH MORNING FOG AT ELM AGAIN POSSIBLE.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MLJ
NEAR TERM...MLJ/RRM
SHORT TERM...MLJ
LONG TERM...JMA
AVIATION...JMA
Hazardous weather outlook, Jul 5, 12:03 PM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
103 PM EDT THU JUL 5 2007

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-061715-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
103 PM EDT THU JUL 5 2007

...SEVERE THUNDERSTORM WATCH 487 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON AND EVENING..

RRM

In the hours before

Special weather statement, Jul 5, 11:00 AM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1200 PM EDT THU JUL 5 2007

NYZ015>017-022-023-025-051759-
SCHUYLER-SENECA-SOUTHERN CAYUGA-STEUBEN-TOMPKINS-YATES-
1200 PM EDT THU JUL 5 2007

...LINE OF THUNDERSTORMS MOVING TOWARD THE FINGER LAKES...

A LINE OF THUNDERSTORMS WITH WIND GUSTS TO 35 MPH...BRIEF HEAVY
RAIN...AND DANGEROUS LIGHTNING WILL MOVE EAST AT 30 MPH...AND INTO
THE FINGER LAKES REGION.

THE LINE OF THUNDERSTORMS WILL BE NEAR...
WAYLAND...RUSHVILLE...AND WATERLOO AROUND 1 PM.
ARKPORT...PENN YAN...AND UNION SPRINGS AROUND 130 PM.
HORNELL...DUNDEE...AND LONG POINT STATE PARK AROUND 145 PM.

THESE STORMS WILL PASS OVER THE WESTERN FINGER LAKES. CAMPERS AND
BOATERS ARE ADVISED TO KEEP AN EYE ON THE SKY. SEEK SHELTER IF
THREATENING WEATHER MOVES INTO THE AREA.

GILT

The radar

The Binghamton radar (KBGM), 120 km away, was scanning. The volume nearest the first event began at 17:32 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Steuben

When
July 5, 12:32 PM EST
Where
Steuben County, 0.86 mi SE of Avoca
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.411, -77.418

Wires were blown down on Kanona Road.

Thunderstorm Wind, Broome

When
July 5, 2:18 PM EST
Where
Broome County, Nanticoke
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.280, -76.070

Trees were blown down on Ford Hill Road.

Thunderstorm Wind, Broome

When
July 5, 2:25 PM EST
Where
Broome County, 1.02 mi W of Triangle
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.330, -75.890

A large limb was blown down.

Thunderstorm Wind, Broome

When
July 5, 2:30 PM EST
Where
Broome County, Whitney Pt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.330, -75.970

Large branches were broken.

Thunderstorm Wind, Chenango

When
July 5, 2:35 PM EST
Where
Chenango County, 2.81 mi S of Greene Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.259, -75.780

Numerous trees and wires were blown down across Stillwater Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46307, 46308, 46309, 46310, 46311.